MAUDE Adverse Event Report: BALT USA OPTIMA COIL SYSTEM

BALT USA OPTIMA COIL SYSTEM
Model Number OPTI0816CST10
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Ischemia Stroke (4418)
Date of Event 11/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that: "premature coil detachment inside microcatheter".Update 24nov2021: "left sylvian ischemic stroke has been observed.Deficit of right arm with quasi total recovery".Follow up 25nov2021: "has the patient recovered from the stroke? for the time being, the status of the right arm deficit is: almost completely regressive.Is it known if the malfunction of the device (premature detachment) is what caused the stroke? were there any procedural complications that could have led to the stroke? as the coil migrated into sylvian branch and was not able to be normally retrieve -because detached- it has been long and difficult to retrieve it with dedicated devices, there is a link between premature detachment and stroke.The form indicates that the incident took place on (b)(6) 2021.Why was this only just recently reported to balt usa, did the hospital only just now report it or was notification received from the ansm notification? the complication in relation with the premature detachment of the coil has been reported to us only yesterday.Update 14dec2021 - additional information received from issuer: "the status is: slight residual deficit at the right hand.Pr pierot is very optimistic about a future complete recovery.".
 
Additional Manufacturer Narrative
Balt usa reference #(b)(4).It was reported that: "premature coil detachment inside microcatheter".Update 24nov2021- additional information received from issuer: "left sylvian ischemic stroke has been observed.Deficit of right arm with quasi total recovery".Follow up 25nov2021- additional information received from issuer: "has the patient recovered from the stroke? for the time being, the status of the right arm deficit is: almost completely regressive.Is it known if the malfunction of the device (premature detachment) is what caused the stroke? were there any procedural complications that could have led to the stroke? as the coil migrated into sylvian branch and was not able to be normally retrieve -because detached- it has been long and difficult to retrieve it with dedicated devices, there is a link between premature detachment and stroke.The form indicates that the incident took place on (b)(6) 2021.Why was this only just recently reported to balt usa, did the hospital only just now report it or was notification received from the ansm notification? the complication in relation with the premature detachment of the coil has been reported to us only yesterday.Update 14dec2021 - additional information received from issuer: "the status is: slight residual deficit at the right hand.Pr pierot is very optimistic about a future complete recovery." the returned device was inspected in our quality laboratory.During our analysis: we noted that the implant coil was returned detached from its delivery pusher; we noted that the coil system was returned without its introducer sheath or delivery pusher; we noted that the stent used during the procedure was returned with the detached implant; we observed the distal end of the implant to be severely stretched, with the implant coil being fractured; we observed the proximal end of the implant to be found broken and captured within the returned snare, approximately 10cm from the proximal end of the implant; we observed the remaining implant body to be severely stretched, with only 2cm left unstretched on the implant's distal end.Root cause of the reported issues endured by the coil system cannot be definitively determined due to the state of the returned device.Upon device return, the implant coil was severely stretched, with 2cm left unstretched on the implant's distal end.It is unknown when or how the implant became severely damaged, and if the implant was damaged prior to the incident.If the implant were to be damaged upon introduction or advancement of the coil system, this could have led to friction felt within the microcatheter, leading to the premature detachment of the implant within the microcatheter.Since the implant was reported to have migrated, physician intervention took place and the coil was retrieved.It is possible that while attempting to retrieve the implant, the coil was stretched, and further manipulation of the coil system led to further implant damage.The cause of the implant no longer holding its complex shape is due to the implant becoming stretched, however it is unknown if the implant was damaged prior to the premature detachment within the microcatheter.It is likely that the majority of the damaged endured by the implant was caused during the retrieval of the migrated implant.Review of the lot history records did not reveal any in-process or lot-specific issue that could account for the observation.No additional complaints against lot number f210400400 has been made for the same issue.Comprehensive analysis of this failure mode has remained subject to monitoring for any unacceptable increase in trend.The submission of this report or related information to the fda, and its release by fda, does not reflect a conclusion by the party submitting this report of the fda that the report or related information is an admission that the manufacturer, their employees, or the device caused or contributed to the reportable event.

Brand Name
OPTIMA COIL SYSTEM
Common Device Name
OPTIMA
Manufacturer (Section D)
BALT USA
29 parker
irvine CA 92618
Manufacturer Contact
moises colin
29 parker
irvine, CA 92618
9497881443
MDR Report Key13078223
Report Number3014162263-2021-00041
Device Sequence Number17207431
Product Code HCG
UDI-Device Identifier00818053026355
UDI-Public00818053026355
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K172390
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/22/2026
Device Model NumberOPTI0816CST10
Device Catalogue NumberN/A
Device Lot NumberF210400400
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/24/2021
Initial Report FDA Received Date12/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown